Winter Weather, Chittenden
- When
- April 3, 12:00 PM EST to April 4, 2:00 AM EST
- Where
- Chittenden forecast zone
- Property damage
- $60,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
A cold front from the Great Lakes east to the south of New England marked a sharp boundary between warm and cold air masses. Moisture associated with a storm system which moved east from the Great Lakes region Thursday evening, April 3rd and Friday, April 4th, spread a mixture of light snow, sleet and freezing rain across the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold front from the Great Lakes east to the south of New England marked a sharp boundary between warm and cold air masses. Moisture associated with a storm system which moved east from the Great Lakes region Thursday evening, April 3rd and Friday, April 4th, spread a mixture of light snow, sleet and freezing rain across the area. Snow accumulations were 1 to 3 inches with extremely slippery roads. Numerous traffic accidents were reported, with a portion of I-89 closed for a time during the afternoon of Thursday, April 3rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Apr 3, 5:30 AM EST, 6 hours 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BURLINGTON VT 530 AM EST THU APR 3 2003 ...A LONG DURATION WINTER EVENT TO AFFECT FA THRU EARLY SAT... COORD WITH ALY...BUF AND GYX. WX FOCUS: STG STNRY FNT ACRS NRN MS RVR VLY-OH RVR VLY-PA-NJ WITH 20S/30S ALG CNDN BDR (EVEN TEENS WITH NEG DEWPOINTS JUST N OF YQB) WITH 50S/60S IN OH RVR VLY/PA AFT DAYTIME HIGHS IN 70S/80. THIS HAS AND WL BE THE FOCUS FOR PCPN FOR THE NXT SVRL DAYS WITH SHARP N TO S CONTRASTS OF SENSIBLE WX CONDS EVEN WITHIN FA. CRNT: COMPOSITE RDR SHWS BAND OF -SN FM ONTARIO SE ACRS ADRNDKS AND SC VT. THIS IS ASSOC WITH WEAK DISTURBANCE AND H8 FGEN THAT ETA DEPICTS NICELY AND HAS ABATING TOWARD DAWN. MDL BEHAVIOR: MDL TO MDL AND RUN TO RUN CONSISTENCY HAS BEEN LACKING BUT ETA HAS HNDLD THE ARCTIC HIGH AND SOUTHWARD PUSH OF FNTL BNDRY BETTER THAN OTHER MDLS (IT INDICATED THIS BOTH MON/TUE). ERLR MDL SOLNS OF A SRN STREAM SFC LOW AFFECTING FA LATE SAT/SAT NGT HAS BACKED OFF WITH MORE ENERGY DEVOTED TO INITIAL SYSTEM WHICH IN TURN LKLY ALLOWING FOR MORE DVLPMNT AND THIS WUD FVR LATEST GFS WHICH BRINGS STORM TRACK ACRS FA SAT. ETA DVLPS ELONGATED SFC LOW DUE TO BETTER DEPICTED COLD AIR WEDGING OFF SNE/NY THUS FLATTER/COLDER. ANTHR ??? IS ETA HAS THE STGR H3 JET DYNAMICS WITH A COUPLED JET STRUCTURE ACRS OH RVR VLY AT 00Z SAT. CRITICAL PTYPE PARAMETERS DIFFER UP TO 150M ALG SRN FA BNDRY BUT EVEN MILDEST SCENARIO PLACES MOST OF FA INTO A WINTER EVENT RATHER THAN A FLOOD EVENT...THRU 12Z SAT THEN SOME CHANGES PSBL DEPENDING ON SFC LOW TRACK. QPF FIELDS: ETA MOST GENEROUS WITH 1-2+ ACRS FA FOR ENTIRE EVENT WITH GFS RANGING FM 0.5-2+ N TO S ALTHOUGH WITH FURTHER N TRACK WUD XPCT WAA/OVERRUNNING QPF TO BE SHIFTED FURTHER N THAN DEPICTED. GFS ALSO HAS SCNDRY MAX ASSOC WITH H7 DEFORMATION BAND ACRS ONTARIO DUE TO STRONGER SFC LOW. THERE APPEARS TO BE TWO/THREE PARTS WITH THIS SYSTEM. PART 1...ASSOC WITH SOME MID-LVL S/W ACTVTY AND DECENT H8 FGEN FM AFT 00Z FRI-12Z FRI. PART 2...STGR WAA/OVERRUNNING AS FLOW BACKS WSW AND MORE S/W ENERGY BTWN 18Z/FRI-06Z SAT. PART 3...H5 TROF...SFC REFELCTION...JET DYNAMICS AND INCREASING H7/H8 WAA ACCNTS FOR PSBLY THE HEAVIEST QPF AND MOST SUSPECT PTYPE. IM STL ON THE FENCE ABT A WATCH AND HAVE MORE TO ADD TO THIS DISC BUT WANTED TO SEND THIS OUT FOR FURTHER COORD AND ALLOW ME TO JUMP INTO GRIDS. ***UPDATED SECTION BELOW*** SOME 00Z BUFKIT DATA SHWS GENERAL 1-1.5 QPF WITH CNDN BDR ZONES NEARLY ALL SNOW...CENT FA ABT 1 SNOW/0.5 SLEET AND SRN FA 0.5 SNOW/1.0 SLEET-FZRA. IVE GONE CONSERVATIVE ON THE SNOWFALL AMOUNTS IN THE ZONES FOR TWO REASONS...UNCERTAINTY ABOUT SLEET AND THAT WL OBVIOUS TRIM ACCUM BUT ALSO APRIL SNOWS DIFFICULT TO ACCUMULATE DRG DAYTIME (RADIATIVE EFFECTS). LASTLY...WORDED THIRD PERIOD AS ADDTNL ACCUM VS. STORM TOTAL SINCE ADDTNL ACCUM LIKELY IN 4TH PERIOD AND ADDED THAT VERBAGE TO FCST...OTHERWISE TOO CONFUSING PUTTING STORM TOTAL WITH ADDTNL ACCUMULATIONS XPCTD IN FOLLOWING PERIOD. I GUESS I SAID IT ALL BEFORE ANYWAY...BUT HAVE DECIDED AGAINST A WATCH FOR LATE TONIGHT THROUGH SATURDAY FOR SEVERAL REASONS BUT CUD SEE ONE ISSUED IN THE MRNG UPDATE OR BFR THE END OF THE SHIFT AFT DIGESTING THE 06Z GUIDANCE. THE MAIN REASON IS SOMEWHAT SKEPTICAL OF AMT OF PCPN FM THE INITIAL H8 FGEN LATE TNGT/ERLY FRI AS ERLR MDL RUNS HAVE OVERDONE PRVS WEAK IMPULSES. HOWEVER...THAT BEING SAID...THERE IS MORE MID LVL SUPPORT IN THE FORM OF WEAK VORT MAXES MVG ACRS/OVR STNRY FNT AND JUST LOOKING AT 06Z GFS/META...MORE PCPN BEING GENERATED. ALSO...CENT/SRN FA MORE LKLY AFFECTED THAN NRN FA AS TIGHT GRADIENT TNGT WITH A MORE WESTERLY FLOW...BUT THAT WL CHANGE FRI/FRI NGT/SAT. LONG DURATION EVENT WL REQUIRE HIGHER 24 HOUR THRESHOLDS BUT THIS EVENT IS ALSO UNSEASONABLE. COORD WITH NEIGHBORING OFFICES AND BUF ONLY NEIGHBOR TO HEADLINE ATTM BUT EVENT STARTS ERLR THERE AND VRY SHARP GRADIENT ALG SRN BDR ZONES BTWN WINTER STORM AND POSSIBLE FLOODING. SORRY FOR THE DELAY IN PRODUCTS...VRY COMPLICATED WX EVENT AND FINE DETAILS TAKE A BIT LONGER IN GFE. LOCAL OFFICIALS/EMERGENCY MANAGERS: THIS WILL BE A LONG DURATION EVENT LATE THURSDAY THROUGH SATURDAY (>=36 HOURS) WITH ROUNDS OF STEADIER/HEAVIER PRECIPITATION AND VARYING PRECIPITATION TYPES. FUTURE WATCHES/WARNINGS/ADVISORIES WILL LIKELY BE ISSUED LATER TODAY. SPSBTV HAS ALREADY BEEN ISSUED. .BTV...NONE. SLW
NYZ026>031-034-035-VTZ001>012-031200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 459 AM EST THU APR 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... A STATIONARY FRONT WILL REMAIN JUST SOUTH OF THE REGION THROUGH SATURDAY. WAVES OF LOW PRESSURE RIDING ALONG THIS FRONT WILL PROVIDE THE FOCUS FOR WIDESPREAD WINTRY CONDITIONS TO DEVELOP LATER TONIGHT THROUGH SATURDAY AFTERNOON. A MIXTURE OF SNOW...SLEET...AND FREEZING RAIN WILL DEVELOP ACROSS THE AREA LATER TONIGHT...AND CONTINUE THROUGH MUCH OF FRIDAY AND INTO SATURDAY. FROM SUNDAY ONWARDS...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT SPOTTERS MAY BE SOLICITED FOR SNOW/SLEET REPORTS FRIDAY INTO SATURDAY. JMG
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350868.